Alert archive / South Dakota / Flash Flood Warnings in 2024
Flash Flood Warning 31, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 31, 2024, 8:39 PM CDT for Lincoln County, Minnesota; 4 counties in South Dakota. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2024, 8:39 PM CDT (01:39 UTC)
- Expired
- Jul 31, 2024, 11:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lincoln County, MN, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 9:00 PM CDT | FLASH FLOOD | 1 Wnw Brookings, SD | Video posted to social media of several inches of water flowing over the curb at 6th St/Hwy 14 near the movie theater in Brookings. |
| Jul 31, 9:15 PM CDT | RAIN 3.69 | Brookings, SD | Social media report from a personal weather station of storm total rainfall, 3.69 inches. |
| Jul 31, 9:17 PM CDT | FLASH FLOOD | 1 Wnw Brookings, SD | 7th St W flooded above the sidewalk. |
| Jul 31, 9:45 PM CDT | FLASH FLOOD | 1 Ssw Brookings, SD | Stranded vehicle at the intersection of 12th St S and 7th Ave S with water up to its window. |
| Jul 31, 9:49 PM CDT | FLASH FLOOD | Brookings, SD | Multiple feet of standing water under the 6th Ave S railroad bridge. |
| Jul 31, 10:30 PM CDT | RAIN 2.1 | 2 Sw Brookings, SD | Social media report of storm total rain. |
| Jul 31, 11:00 PM CDT | RAIN 7.3 | 3 Ssw Brookings, SD | Social media report with picture of their KELLO rain guage. Storm total rain 7.3 inches. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -364 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
095
WGUS53 KFSD 010139
FFWFSD
MNC081-SDC011-077-079-101-010445-
/O.NEW.KFSD.FF.W.0031.240801T0139Z-240801T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
839 PM CDT Wed Jul 31 2024
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
West Central Lincoln County in southwestern Minnesota...
Brookings County in east central South Dakota...
Southeastern Kingsbury County in east central South Dakota...
Northeastern Lake County in east central South Dakota...
Northern Moody County in east central South Dakota...
* Until 1145 PM CDT.
* At 839 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 3 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Brookings, Volga, Elkton, Hendricks, Aurora, White, Bruce, Ramona,
Sinai, Nunda and Bushnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4434 9713 4443 9690 4454 9678 4454 9645
4450 9638 4447 9634 4442 9630 4433 9631
4425 9645 4422 9668 4417 9689 4408 9713
4413 9726 4428 9726
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
Dux2 follow-up statements
710
WGUS73 KFSD 010222
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
922 PM CDT Wed Jul 31 2024
MNC081-SDC011-077-079-101-010445-
/O.CON.KFSD.FF.W.0031.000000T0000Z-240801T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MN-Brookings SD-Kingsbury SD-Lake SD-Moody SD-
922 PM CDT Wed Jul 31 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT THIS
EVENING FOR WEST CENTRAL LINCOLN, BROOKINGS, SOUTHEASTERN KINGSBURY,
NORTHEASTERN LAKE AND NORTHERN MOODY COUNTIES...
At 922 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain in the city of Brookings and surrounding areas. Between 2.5 and
3.5 inches of rain have fallen. The expected rainfall rate is 0.5 to
1.5 inches in 1 hour. Additional rainfall amounts of 1 to 2 inches
are possible in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Brookings, Volga, Elkton, Hendricks, Aurora, White, Bruce, Ramona,
Sinai, Nunda and Bushnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4434 9713 4443 9690 4454 9678 4454 9645
4450 9638 4447 9634 4442 9630 4433 9631
4425 9645 4422 9668 4417 9689 4408 9713
4413 9726 4428 9726
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR
$$
Dux220
WGUS73 KFSD 010441
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
1141 PM CDT Wed Jul 31 2024
MNC081-SDC011-077-079-101-010451-
/O.EXP.KFSD.FF.W.0031.000000T0000Z-240801T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MN-Brookings SD-Kingsbury SD-Lake SD-Moody SD-
1141 PM CDT Wed Jul 31 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 1145 PM CDT THIS EVENING FOR
WEST CENTRAL LINCOLN, BROOKINGS, SOUTHEASTERN KINGSBURY,
NORTHEASTERN LAKE AND NORTHERN MOODY COUNTIES...
The heavy rain has ended. While flooding is no longer expected to
pose a threat, localized ponding on roadways remains possible.
Please continue to heed remaining road closures.
&&
LAT...LON 4434 9713 4443 9690 4454 9678 4454 9645
4450 9638 4447 9634 4442 9630 4433 9631
4425 9645 4422 9668 4417 9689 4408 9713
4413 9726 4428 9726
$$
IGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 6:00 PM CDT, 2 hours 39 minutes earlier. Its key messages:
- Level 3 of 5 risk for severe weather this afternoon and evening. Timing is still somewhat uncertain, but latest thinking would delay onset and may reduce coverage across our forecast area. Still looking at a potential for large hail (2+ inches) and wind gusts in excess of 70 mph where storms do form, are the main hazards. Although risk is low, a tornado cannot be ruled out.
- Locally heavy downpours may also bring 2+ inches of rain to isolated locations today and tonight.
- Light showers or an isolated thunderstorm may linger into Thursday east of I-29. Otherwise, near normal temperatures and mostly dry conditions into the weekend.
Area forecast discussion, Jul 31, 6:00 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 600 PM CDT Wed Jul 31 2024 .KEY MESSAGES... - Level 3 of 5 risk for severe weather this afternoon and evening. Timing is still somewhat uncertain, but latest thinking would delay onset and may reduce coverage across our forecast area. Still looking at a potential for large hail (2+ inches) and wind gusts in excess of 70 mph where storms do form, are the main hazards. Although risk is low, a tornado cannot be ruled out. - Locally heavy downpours may also bring 2+ inches of rain to isolated locations today and tonight. - Light showers or an isolated thunderstorm may linger into Thursday east of I-29. Otherwise, near normal temperatures and mostly dry conditions into the weekend. && .DISCUSSION... Issued at 318 PM CDT Wed Jul 31 2024 LATE THIS AFTERNOON-TONIGHT: Despite abundant near surface moisture as evident in mid-upper 70s dew points across the region, broad cloud debris from convection to our north and south, along with a stabilizing wave that pushed north across southeast SD over the past couple of hours. This along with a slightly slower timing of the approaching wave looks to be delaying the onset of storms across our forecast area this afternoon. Current thinking now has a low chance of convection in our area through 5-6pm, with increasing potential thereafter as new storms developing ahead of the upper wave in north central SD move east and develop southward. This would mainly impact areas north of, to perhaps near I-90 this evening, with the threat diminishing by 11pm to midnight. Given the robust instability above our stable near-surface layer, still think that large to significant hail is a possibility, along with wind gusts in excess of 70 mph. Locally heavy rain also remains a secondary threat given precipitable water approaching 2 inches, warm cloud depths exceeding 11-12kft and 850mb dew points even nearing 70F/20+C. THURSDAY-SATURDAY: Strong upper ridge builds across the western CONUS, placing our forecast area in weak flow aloft, especially for Thursday-Friday. Could still see some lingering clouds and/or some instability showers in our far east Thursday with cyclonic flow around the back side of the departing upper wave. If that occurs, it could hold temps a bit cooler over southwest MN/Iowa Great Lakes. Overall, though, if we can fully mix we should be looking at highs in the 80s Thursday, climbing a few degrees into the mid 80s to lower 90s Friday, warmest in south central SD. Thermal ridge ahead of a subtle wave on Saturday could allow for slightly warmer temperatures building in on Saturday, especially in our western counties. This area will be more likely to mix down slightly lower dew points, though, so currently looking at heat indices holding shy of advisory criteria. SATURDAY NIGHT-WEDNESDAY: Aforementioned wave flattens the ridge across the Dakotas/Minnesota, allowing the northern jet stream to dip into the far northern CONUS for the latter half of the week and into next week. This could bring a return to a more active pattern for the later periods of this forecast, along with temperatures that are near to perhaps even slightly below normal for early August. However, details at this range are low confidence given variations among the models. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 555 PM CDT Wed Jul 31 2024 Storms have been slow to develop across the area this afternoon, and confidence in timing and coverage continues to be low. Even so, some thunderstorm activity is expected to develop this evening, and any storms will be capable of producing hail to 2 inches and wind gusts to 60 kts. Any addition, locally heavy rain will be possible in heavier storms. Much of the activity will track east of the area after 06Z, though a few stray showers may linger east of Interstate 29 even into Thursday. With low pressure moving across the area, winds will be variable in the evening, trending to northwesterly later tonight into Thursday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...JH AVIATION...JM
Hazardous weather outlook, Jul 31, 4:13 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 413 PM CDT Wed Jul 31 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-012115- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 413 PM CDT Wed Jul 31 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Although uncertainty remains in timing and coverage, thunderstorms are expected by this evening through late tonight. Strong to severe storms are possible with large hail up to 2 inches and wind gusts to 70 mph. Although risk is low, a tornado cannot be ruled out. Rainfall amounts exceeding 2 inches may occur, leading to ponding of water in low lying or urban areas or isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot and humid conditions return late week and into the weekend with heat index values in the upper 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Jul 31, 6:50 PM CDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
650 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Hail Burke 43.18N 99.29W
07/31/2024 M1.00 Inch Gregory SD Law Enforcement
&&Local storm report, Jul 31, 8:17 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
817 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM Tstm Wnd Gst 4 ENE Alexandria 43.67N 97.71W
07/31/2024 M66 MPH Hanson SD Mesonet
Mesonet station 213 SD RWIS Alexandria.
0755 PM Tstm Wnd Gst 1 S Volga 44.30N 96.92W
07/31/2024 M58 MPH Brookings SD Mesonet
Mesonet station VGAS2 Volga (SD Mesonet).
&&Local storm report, Jul 31, 8:27 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
827 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM Tstm Wnd Gst 7 SSW Brookings 44.22N 96.85W
07/31/2024 E60 MPH Brookings SD Public
Personal weather station.
0817 PM Tstm Wnd Gst 2 SW Brookings 44.28N 96.82W
07/31/2024 M53 MPH Brookings SD AWOS
AWOS station KBKX Brookings Municipal
Airport.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:09 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 36 min |
| Jul 31, 8:30 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone | 45 min |
| Jul 31, 8:43 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Pipestone | 47 min |
| Jul 31, 9:14 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles, Pipestone, Rock | 46 min |
| Jul 31, 7:16 PM CDT | Tornado Warning | FSD | Hutchinson | 29 min |
| Jul 31, 7:35 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson | 18 min |
| Jul 31, 8:14 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 46 min |
| Jul 31, 9:08 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 25 min |
| Jul 31, 9:58 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 32 min |
| Jul 31, 10:26 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 10 min |
Nearby
Flash Flood Warnings in South Dakota, 2024Flash Flood Warnings in Minnesota, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.